Alert archive / Michigan / Beach Hazards Statements in 2019

Beach Hazards Statement 5, NWS Grand Rapids, MI

July 6, 2019Allegan County, Ottawa County, Van Buren County, Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Jul 6, 2019, 3:36 PM EDT for Allegan County, Ottawa County, Van Buren County, Michigan. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jul 6, 2019, 3:36 PM EDT (19:36 UTC)
Expired
Jul 7, 2019, 2:00 AM EDT
In force
10 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 58 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2019-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 877 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2019-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
877 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

932 
WHUS43 KGRR 061936
CFWGRR

LAKESHORE HAZARD MESSAGE
National Weather Service GRAND RAPIDS MI
336 PM EDT Sat Jul 6 2019

MIZ056-064-071-070345-
/O.NEW.KGRR.BH.S.0005.190706T1936Z-190707T0600Z/
Ottawa-Allegan-Van Buren-
336 PM EDT Sat Jul 6 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 2 AM EDT SUNDAY...

The National Weather Service in Grand Rapids has issued a Beach
Hazards Statement...which is in effect until 2 AM EDT Sunday. 

* HIGH WAVE ACTION... STRONG CURRENTS AND DANGEROUS SWIMMING 
  CONDITIONS EXPECTED.

* STRONG LONGSHORE CURRENTS EXPECTED.

* RIP CURRENTS EXPECTED. 

* LOCATION...BEACHES FROM GRAND HAVEN SOUTH. THESE INCLUDE:

  North Beach in South Haven... 
  Holland State Park...

* OVERVIEW/POTENTIAL IMPACTS...

Webcams and buoy observations confirm that 2 to 4 foot waves 
continue along the lakeshore due to northerly winds, highest from 
Grand Haven south. Additionally, piers are being overtopped by the
waves due to the above-average Lake Michigan water levels. The 
dangerous conditions are expected to continue through midnight 
tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High Wave Action makes swimming difficult and can tire even a
strong swimmer quickly. 

A longshore current is a lake current that moves parallel to
shore. Longshore currents can be strong enough to Prevent
swimmers from being able to keep their feet on the bottom...
making it difficult to return to shore.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

The combination of high Lake Michigan water levels and waves is 
leading to water over-topping piers. Waves can sweep people off 
the piers and into the water where dangerous rip currents exists. 

&&

$$

WEATHER.GOV/GRR

BORCHARDT

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 6, 3:29 PM EDT, 7 minutes earlier.

Area forecast discussion, Jul 6, 3:29 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
329 PM EDT Sat Jul 6 2019

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 329 PM EDT Sat Jul 6 2019

- Spotty showers/storms will continue this afternoon and evening
  south of I-96 with heavy downpours likely.

- Drier and less humid conditions are expected from Sunday through
  Tuesday.

- A cold front will sweep through the Great Lakes around the
  Wednesday timeframe, with calm weather returning thereafter.

&&

.DISCUSSION...(This evening through next Saturday)
Issued at 329 PM EDT Sat Jul 6 2019

The radar screen continues to fill in generally south of I-96 and
especially along I-94 at the overlap of MLCAPE of 1000-1500 J/kg
and a low- level frontal zone. We've seen a few more robust
updraft pulses over the past hour suggesting that gusty winds to
35-45 mph remain possible with the strongest thunderstorms in
addition of course to torrential rainfall and cloud-to-ground
lightning. We continue to monitor an MCV currently located near
Milwaukee slowly moving east/south east as well as broken mid-
level cloud cover/light showers mainly along and north of US-10.

Showers and a few thunderstorms will likely continue percolating
through the southern half of Lower Michigan this afternoon limited
in intensity by weak lapse rates and deep-layer shear. As the
aforementioned MCV tracks along the IN/MI border this evening, an
uptick in coverage of showers and a few thunderstorms is possible
south of I-96 potentially lasting after dark. The track of the MCV
would place southern Lower Michigan in a preferred zone for
persistent forcing but there are questions as to how much
instability will be left after the activity this afternoon.
Regardless, concern remains for a locally heavy rainfall/ponding
on roadways/low-lying areas across the southern two rows of
Michigan through early Sunday given PWATS > 1.5" and a residual
low-level frontal zone. It's worth noting both the 00Z and 12Z SPC
HREF indicate the potential for localized rainfall totals >2"
along I-94 by midnight tonight. An uptick in showers may also
occur after midnight tonight along a secondary cold front (coming
off of Lake Huron), but current indications are coverage should be
spotty.

By Sunday morning, the brunt of the low-level moisture should be
south of the state line but a brief afternoon shower will remain
possible inland from the lake.  Otherwise, the forecast through
Tuesday continues to look quiet (and frankly more comfortable) as a
high pressure system slides through the Great Lakes yielding highs
in the lower 80s, lows in the mid-60s, and light winds.

A fast-moving shortwave trough will swing through the Great Lakes
around the Wednesday timeframe with an associated band of showers
and thunderstorms. While forecast shear may promote modest storm
organization (e.g. 0-6 km and 0-1 km shear on the order of 30 kts
and 20 kts, respectively), meager lapse rates and "tall and
skinny" CAPE profiles will likely limit the intensity of any
thunderstorm. Given PWATS are expected to climb above 1.5" again,
locally heavy downpours will be possible but the progressive
nature to the system will likely mitigate any impacts. Pleasant
weather is then expected to return for the end of the week as
another high pressure system slides through the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1238 PM EDT Sat Jul 6 2019

AZO/BTL/JXN:

Showers and a few thunderstorms are expected to fester along a
boundary draped over the TAF sites this afternoon with an uptick in
coverage expected through roughly 00Z. Winds are also likely to be
variable through 00Z, as well. Have maintained inherited VCTS from
the previous TAF package and will offer amendments as individual
thunderstorms evolve and potentially threaten individual sites. A
cumulus field is expected to transition to a broken cloud deck at or
around 6000 ft this evening as precipitation wanes, before showers
redevelop after midnight tonight (e.g. added VCSH for now).
Northeasterly winds are expected to prevail after sunset tonight
with a trend toward VFR after sunrise Sunday.

MKG:

Broken cloud cover at 6000 ft is expected to this afternoon with
northwesterly winds off Lake Michigan likely holding off
precipitation chances this afternoon. The broken cloud deck will
likely prevail through the evening and overnight hours as
northwesterly winds become reestablished, before gradual improvement
toward sunrise Sunday.

LAN/GRR:

Broken cloud cover at 6000 ft is expected to spread over the TAF
sites this afternoon with "hit or miss" scattered showers. A
thunderstorm is also possible but the possibility appears too low
to mention at this time. The broken cloud cover is expected to
prevail through the overnight hours with improvement after sunrise
Sunday. Note that showers may redevelop after midnight but
confidence is not high enough to include in the TAFs at this time.
Northwesterly winds are expected to prevail through the entirety
of the TAF package.

&&

.MARINE...
Issued at 329 PM EDT Sat Jul 6 2019

Buoy observations and webcams confirm that 2-4 foot waves continue
along the lakeshore owing to northerly flow. While this regime is
more on the marginal side than a slam dunk, we've opted to issue a
Small Craft Advisory and Beach Hazards Statement from Grand Haven
southward for the remainder of the afternoon given a longer duration
of the potential hazardous conditions and high beach/near shore
traffic. Northerly flow will transition to northeasterly tonight
with conditions becoming calmer Sunday. As a high pressure system
swings through the Great Lakes for the early portion of the
workweek, quiet conditions are expected over Lake Michigan.
Waves of 2-4 feet will then be possible on Wednesday as a cold
front swings through the Great Lake. A return to calm conditions
is then expected thereafter.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 2 AM EDT Sunday for MIZ056-064-071.

LM...Small Craft Advisory until 2 AM EDT Sunday for LMZ844>846.

&&

SYNOPSIS...Borchardt
DISCUSSION...Borchardt
AVIATION...Borchardt
MARINE...Borchardt
Hazardous weather outlook, Jul 6, 3:29 PM EDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
329 PM EDT Sat Jul 6 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-071930-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
329 PM EDT Sat Jul 6 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms with heavy downpours and cloud to ground
lightning are possible mainly south of I-96 through the remainder
of the day. Localized ponding on roadways and low-lying areas is
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms are possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-071930-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
329 PM EDT Sat Jul 6 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

An isolated thunderstorm is possible this evening along the
lakeshore.

Conditions will be hazardous to small crafts and beachgoers
south of Grand Haven through 2 AM tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms are possible on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

BORCHARDT

In the hours before

Special weather statement, Jul 6, 1:47 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
147 PM EDT Sat Jul 6 2019

MIZ071>073-061930-
Van Buren-Kalamazoo-Calhoun-
Including the cities of South Haven, Kalamazoo, and Battle Creek
147 PM EDT Sat Jul 6 2019

...Scattered Storms This Afternoon...

At 145 PM EDT, scattered showers and storms have developed around Paw
Paw, Kalamazoo, Battle Creek, and Marshall. These showers and storms
are drifting slowly toward the southeast. Localized downpours and
wind gusts to 30 mph are possible. Occasional lightning strikes and
water ponding on roadways are also possible. Be alert for changing
weather conditions this afternoon, and be prepared to move indoors
when storms threaten.

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:30 PM EDTSmall Craft AdvisoryGRR11 hr
Jul 6, 7:02 PM EDTAreal Flood AdvisoryGRRCalhoun, Jackson3 hr

Nearby

Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.